A. The answer to your question is that yes, IV fluid therapy CAN cause fluid to build up in the abdomen (if that's what you mean when you say "stomach") but only if the dog has severe congestive right-sided heart failure and the heart isn't able to handle the excess fluids that are given intravenously. This is a very rare occurrence and I would expect that as part of your dog's pre-operative workup your vet listened to your dog's heart, checked his pulse, and verified that his heart rhythm was normal - all of which would most likely indicate that the heart was healthy enough for anesthesia and a normal surgical fluid rate.
If you truly mean "stomach" then no, there is no way that IV fluids to build up in the stomach as a complication of surgery. Unfortunately the drugs we use for anesthesia can sometimes cause nausea post-operatively.
A. I am a bit confused by this question. IV fluids str not able to collect in the abdomen like you are describing. I am worried about bleeding into the abdomen with such a sudden onset. I recommend a trip to the vet ASAP so they can evaluate if there is abdominal fluid, and if so where it is coming from.
DISCLAIMER: The answers in Ask petMD are meant to provide entertainment and education. They should not take the place of a vet visit. Please see our Terms and Conditions.
IMPORTANT: The opinions expressed in Ask petMD content area are solely those of the User, who may or may not have medical or scientific training.
Our Ask petMD experts include veterinarians, vet techs, veterinary students, pet trainers, pet behaviorists and pet nutritionists. These opinions do not represent the opinions of petMD.
User-generated content areas are not reviewed by a petMD veterinarian or any member of the petMD editorial staff for accuracy, balance, objectivity, timeliness, or any other reason except for compliance with our Terms and Conditions.
petMD does not endorse any specific product, service, or treatment. Do not consider petMD user-generated content as medical advice.
Never delay or disregard seeking professional medical advice from your veterinarian or other qualified healthcare provider because of something you have read on petMD.
Your account has been reactivated.